Learn how you can manage and alleviate your current side effects while actively working to prevent a relapse or secondary cancer using evidence-based, non-toxic therapies.
Click the orange button to the right to learn more.
The exact mechanism of chemotherapy-induced cardiomyopathy is not completely understood, but it is thought to be related to various factors including
Not all chemotherapy drugs have the same risk of causing cardiomyopathy, and the likelihood of developing this condition can vary depending on the specific drug, dosage, duration of treatment, and individual patient factors.
It’s important for individuals undergoing chemotherapy to be closely monitored for any signs of cardiac problems, and in some cases, alternative treatment options may be considered if the risk of cardiomyopathy is deemed too high.
If you or someone you know is undergoing chemotherapy and you’re concerned about its potential effects on the heart, it’s crucial to discuss these concerns with the treating oncologist. They can provide specific information about the drugs being used, monitor cardiac function, and make adjustments to the treatment plan if necessary to minimize the risk of cardiomyopathy.
My point in writing this post is simply to educate all cancer survivors who have undergone any type of cardiotoxic chemo regimen, particularly anthracyline therapy.
Are you a cancer patient about to undergo some type of cardiotoxic chemo? Or have you already undergone one or more chemo regimens that you know is cardiotoxic and you are worried about the health of your heart?
There are many evidence-based but non-conventional therapies shown to be heart healthy. I manage my own chemotherapy-induced cardiomyopathy without conventional heart medications.
If you’d like to talk about evidence-based non-conventional heart therapies drop me a line at David.PeopleBeatingCancer@gmail.com
Anthracyclines are drugs extracted from Streptomyces spp. used in the treatment of various types of cancers. The different types available for treatment are:
Med Pediatr Oncol. 1995 Jun;24(6):352-61.
The clinical course of late symptomatic anthracycline cardiomyopathy, and resultant changes of cardiac function, were described in 15 patients. They represented a subset of 300 patients who had cardiac evaluations to identify the prevalence of late cardiotoxicity more than 4 years after anthracycline therapy in these patients.
The clinical course and all available cardiac evaluations including:
of the 15 patients were reviewed.
The patients had received 285-870 (median 540) mg/M2 of daunorubicin and/or doxorubicin 6-19 (median 12) years prior to the onset of late symptoms.
Seven patients also had 2,100-4,000 cGy mediastinal radiotherapy. Five patients had required treatment for cardiac symptoms at the end of chemotherapy but 10 patients had no cardiac problems anteceding their late decompensation.
Fractional shortening on echocardiogram at late decompensation was 8-20% (median 17%) and radionuclide left ventricular ejection fraction was 8-59% (median 38%).
All were treated with digitalis and diuretics and 13/15 with afterload reduction, with at least transient improvement of symptoms. They were followed for 1-9 (median 3) years after late decompensation.
One died of uncontrollable cardiac failure. Another underwent successful cardiac transplantation. Conduction abnormalities and dysrhythmias were present in 14/15 patients and 3 died suddenly.
Two more had syncope, one requiring an automatic cardiac defibrillator. Endomyocardial biopsy or autopsy revealed hypertrophy and fibrosis in 10/10 patients.
Our patients with early cardiac symptoms improved transiently but decompensated later and patients with no early symptoms developed cardiac symptoms more than 10 years after anthracycline therapy. Therefore, patients who have received anthracyclines should have continued cardiac evaluation.”